Q and A

Question

Do I need to take ARVs as well as TB meds with a high CD4 count?

I tested positive in South Africa in 2009 and my CD4 was 240 and in December 2010 I started treatment. It was for one month only. I was okay with it, it never gave me any problems but on the following month I never went to the clinic, so i started using Bactrim and some boosters.

Then in May 2011 I was raped by unknown guy and when they took my blood to check for my CD4, and the result was 500. At the same time they discovered that I’ve got TB. Now, since I am taking TB treatment, should I also start ARVs? I am worried.

Answer

I am sorry to hear about the assault and I hope you have been able to access care and support to help you deal with this. You are doing a great job at bring back your focus on your own health. This is important and your strength is an example to other people.

I can’t explain the increase in your CD4 results without more details about your HIV history. It is great that your CD4 count has gone up, but I’m worried that you stopped treatment after only a month. Hopefully now you are going back to the clinic, you will be able to access treatment again when you need it. Although you refer to ‘boosters’ the only proven way to increase your CD4 count is by using ARVs. So-called ‘immune boosters’ do not do this, even when the marketing claims or implies that they do.

Your question about using ARVs now you have TB is treated differently in different guidelines.

All guidelines recommend that for people with a high CD4 count, TB treatment should be started first.  When ARVs are also going to be prescribed it should be certainly after the first two weeks, often prescribed within the first two months, and sometimes only started after the two month intensive period of TB treatment.

With a CD4 count over 500, there is no urgency to be ARVs, certainly not for the initial two months. Whether ARVs are used then depends on where you live and your local guidelines.

Guidelines now recommend also starting ARVs for any HIV-positive person with TB.

This question was updated in 2021 from a question posted in 2011. This is because guidelines now recommended HIV treatment for everyone with TB.

124 comments

  1. Simon Collins

    Hi Sandra

    Does your doctor know about your medicine times and appetite problem?

    Are you getting up at 4 am just to take the TB meds? Or is this the normal time you wake up? Although these meds should be taken on an empty stomach, you can eat an hour later if you want.

    Do you know the names of your HIV meds? I assume these maybe include efavirenz, if you are taking them at night. If the nausea is from the medicine, your doctor might be able to help. Also, did they say how long you need to take the TB meds for?

    Sorry for all these questions – the main one though is if your doctor knows about your difficulties.

  2. Sandra

    Im am taking my winthrop,pyridoxine and novatrim at 4oclock in the morning before my breakfast and taking my Arv at 8oclock every night,but i’ve noticed that i dont have appetite at all,im eating fruit and biltong only that’s all i can eat,im getting neusea when i eat something else.is it the right thing

  3. Simon Collins

    Hi Betty, thanks for yor questions. Finding out you are HIV positive can be difficult. You are lucky though to have found out before your CD4 count went even lower. ARVs are very effective and will help your CD4 count to become stronger again. Nucotrim contains two antibiotics (trimethoprim and sulphamethoxazole) that will help protect you from other infections. Izoniazid is also recommended to protect you against TB while your CD4 count is low. This is very common is countries where there is a high risk of TB. Please talk to your doctor about your worry. They will be able to explain why all three medicines are recommended. Even though you don’t have TB, the same meds are used to prevent TB.

  4. Betty

    Hi, I tested hiv positive and my cd4 is 78. So I started treatment and the clinic gave me isoniazid. I didn’t take this because I do not have TB. MY questions is if this a a risk or what? Must I take this medication. I only take Nucotrim and my ARVs.

Comment

Your email address will not be published. Required fields are marked *